Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 192, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 10:42 PM CDT for Otter Tail County, Minnesota. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2020, 10:42 PM CDT (03:42 UTC)
- Expired
- Jul 17, 2020, 10:54 PM CDT
- In force
- 12 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otter Tail County, MN
The radar
The Minneapolis radar (KMPX), 201 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1995 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.8
The text
As transmitted.
222
WUUS53 KFGF 180342
SVRFGF
MNC111-180430-
/O.NEW.KFGF.SV.W.0192.200718T0342Z-200718T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1042 PM CDT Fri Jul 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Otter Tail County in west central Minnesota...
* Until 1130 PM CDT.
* At 1042 PM CDT, a severe thunderstorm was located near Parkers
Prairie, or 33 miles east of Fergus Falls, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Parkers Prairie and Urbank.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4615 9552 4621 9515 4611 9515 4611 9551
TIME...MOT...LOC 0342Z 264DEG 32KT 4612 9540
HAIL...1.00IN
WIND...60MPH
$$
CJ1 follow-up statement
052
WWUS53 KFGF 180354
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1054 PM CDT Fri Jul 17 2020
MNC111-180404-
/O.CAN.KFGF.SV.W.0192.000000T0000Z-200718T0430Z/
Otter Tail MN-
1054 PM CDT Fri Jul 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OTTER TAIL COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota.
LAT...LON 4615 9552 4621 9515 4611 9515 4611 9551
TIME...MOT...LOC 0352Z 264DEG 32KT 4613 9524
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:48 PM CDT, 54 minutes earlier.
Area forecast discussion, Jul 17, 9:48 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 948 PM CDT Fri Jul 17 2020 .UPDATE... Issued at 948 PM CDT Fri Jul 17 2020 Convective thunderstorm complex continues to push into our southern counties. Several locations along the leading edge in west central MN and southeastern ND have seen some damaging wind gusts continue, but reports have been sporadic and not along the whole line of storms. Early convective development seems to have reduced instability across much of our area before the main upper forcing moved in and low level jet increased. Still some potential for wind a bit longer across the south, but overall while rain continues the severe threat is not as strong as expected. Will be trimming counties off the northern end of the watch, with some continuing potential south of the I-94/Highway 10 corridor. UPDATE Issued at 654 PM CDT Fri Jul 17 2020 Severe thunderstorm complex has been moving through the region a bit faster than CAMs have indicated. The northern and eastern portions of the complex have been weakening, but there has been additional development over western portions of our CWA and BIS's area. Main trough axis is still to the west and there is quite a bit of rich instability feeding into those storms. The severe threat will continue, with thoughts that there will be additional wind and heavy rain possible as the discrete cells to our west form a complex. Highest probability of severe looks like it will be mostly over southeastern ND and west central MN at this point as northern portions have seen instability decrease with this first round, but will continue to monitor. Will let the heat advisory expire at 7 PM as planned. Still hot and humid down there, but with storms rolling in during the next few hours as well as sunset the apparent T values should be dropping down. && .SHORT TERM...(This evening through Saturday night) Issued at 216 PM CDT Fri Jul 17 2020 See mesoscale discussion issued at 1:43pm for latest thinking on evolution of storms and main threats through ~5pm. As of 2:15pm, it appears that large DCAPE combined with storms starting to become more surface based has allowed for the significant wind threat to increase rapidly. This area also favorable for a tornado over the next couple hours given favorable low level shear environment. Anticipate this activity to build southeast into greatest instability with swaths of significant winds the main threat (along with the threats of ~2 inches, brief tornado, and localized flash flooding). .LONG TERM...(Saturday through Friday) Issued at 216 PM CDT Fri Jul 17 2020 For Saturday...winds become northwesterly behind the system bringing in cooler and drier air to the region as surface high pressure builds in and storms continue moving east. The pattern through the rest of the period beginning on Sunday shows the upper trof sagging to the south...which will help keep temperatures a bit more seasonable through the middle of next week when ridging returns and temperatures again gradually warm up. Otherwise...a series of disturbances will propagate through the flow...keeping chances for precipitation in the picture through the end of the period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 654 PM CDT Fri Jul 17 2020 Thunderstorms have been rolling through the ND airports as well as TVF, and will be moving into KBJI shortly. Winds are all over the place with the convection as the storms are creating their own small low and high pressure systems, so have mostly VRB with VCTS or TSRA through this evening. Ceiling and vis are mostly VFR although there have been some brief reductions to vis with the heavier thunderstorms. Additional thunderstorms will move in from central ND, so convection will continue through around 06Z for most TAF sites. Winds will eventually shift to all northwesterly behind a frontal boundary after 06Z, although directions will be all over the place before the boundary comes through thanks to the convection. Some additional thunderstorm development will be possible late in the period, but uncertainty is very high so will not include in the TAFs at this point. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JR SHORT TERM...TG LONG TERM...BH AVIATION...JR
Hazardous weather outlook, Jul 17, 5:22 AM CDT, 17 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Jul 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-181030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with large hail up to 2 inches, brief line-embedded tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with todays strongest storms. Localized flash flooding is possible. Heat index values will reach or slightly exceed 100 degrees today in southeastern ND. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-181030- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with hail 2 inches or larger, tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with today's strongest storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 17, 9:29 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
929 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 3 WSW OSAGE 46.90N 95.32W
07/17/2020 Becker MN PUBLIC
TREES DOWN ON HIGHWAY 34.
&&
GGUSTSpecial weather statement, Jul 17, 9:49 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
949 PM CDT Fri Jul 17 2020
NDZ038-039-049-052-053-180345-
Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
949 PM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
SOUTHEASTERN BARNES...WESTERN RICHLAND AND SARGENT COUNTIES UNTIL
1045 PM CDT...
At 949 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alice to near Elliott to Glover. Movement
was southeast at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Lisbon around 950 PM CDT.
Crete and Sheldon around 1000 PM CDT.
Gwinner, Leonard and Anselm around 1005 PM CDT.
Milnor and Venlo around 1010 PM CDT.
Forman around 1015 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern North Dakota.
LAT...LON 4594 9801 4628 9801 4628 9803 4663 9803
4667 9799 4688 9758 4643 9678 4593 9719
TIME...MOT...LOC 0249Z 322DEG 30KT 4670 9748 4636 9772 4624 9812
KnutsvigLocal storm report, Jul 17, 9:55 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
955 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HAIL VERNDALE 46.40N 95.01W
07/17/2020 E1.00 INCH WADENA MN PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
TGRAFENASpecial weather statement, Jul 17, 9:57 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
957 PM CDT Fri Jul 17 2020
MNZ029>032-040-180400-
Wadena MN-East Otter Tail MN-Grant MN-Wilkin MN-West Otter Tail MN-
957 PM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WADENA...SOUTHERN OTTER
TAIL...NORTHEASTERN GRANT AND EAST CENTRAL WILKIN COUNTIES UNTIL 1100
PM CDT...
At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Esterdy to near Vining to Campbell.
Movement was southeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Fergus Falls, Wadena, Elbow Lake, Parkers Prairie, Battle Lake,
Henning and Verndale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Minnesota.
LAT...LON 4582 9596 4627 9638 4643 9526 4663 9478
4639 9478 4637 9473 4637 9515 4611 9515
4611 9577 4584 9576
TIME...MOT...LOC 0256Z 298DEG 26KT 4643 9478 4622 9546 4609 9642
CJSpecial weather statement, Jul 17, 10:14 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1014 PM CDT Fri Jul 17 2020
MNZ029-030-040-NDZ053-180415-
Grant MN-Wilkin MN-West Otter Tail MN-Richland ND-
1014 PM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL...
GRANT...SOUTHEASTERN WILKIN AND SOUTHEASTERN RICHLAND COUNTIES UNTIL
1115 PM CDT...
At 1014 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lamars, or 22 miles south of Wahpeton, moving southeast at 35 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Elbow Lake, Hoffman, Herman, Barrett, Fairmount, Wendell and
Campbell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota...and southeastern North Dakota.
LAT...LON 4602 9627 4602 9657 4593 9656 4593 9713
4596 9714 4627 9638 4586 9576 4576 9576
4576 9625
TIME...MOT...LOC 0314Z 308DEG 30KT 4596 9679
CJLocal storm report, Jul 17, 10:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1035 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST 2 W LISBON 46.44N 97.73W
07/17/2020 M51 MPH Ransom ND MESONET
PEAK WIND MEASURED AT NDAWN STATION
&&
TGRAFENAThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:13 PM CDT | Special Weather Statement | FGF | Grant, Wilkin | 62 min |
| Jul 17, 7:23 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen | 67 min |
| Jul 17, 8:05 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Wadena | 55 min |
| Jul 17, 8:11 PM CDT | Special Weather Statement | FGF | Becker | 64 min |
| Jul 17, 8:13 PM CDT | Special Weather Statement | FGF | Clay | 47 min |
| Jul 17, 8:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wadena | 56 min |
| Jul 17, 8:42 PM CDT | Severe Thunderstorm Warning | FGF | Wadena | 48 min |
| Jul 17, 9:02 PM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wilkin | 58 min |
| Jul 17, 9:07 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 53 min |
| Jul 17, 9:56 PM CDT | Areal Flood Advisory | FGF | Clay | 6 hr |
| Jul 17, 9:57 PM CDT | Special Weather Statement | FGF | Grant | 63 min |
| Jul 17, 10:14 PM CDT | Special Weather Statement | FGF | Grant | 61 min |
| Jul 17, 10:17 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 58 min |
| Jul 17, 10:21 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Wilkin | 54 min |
| Jul 18, 5:45 PM CDT | Special Weather Statement | FGF | Hubbard | 45 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.